News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Slight burning in throat, lightheadedness


 howbee - Tue Sep 09, 2008 3:01 pm

I went to my GP because I was experiencing burning in my throat. He said it was GERD and precscribed Prevacid for 1 month. If it didn't clear up, he recommended That I see a Gastro doctor. It didn't clear up, so I went to a Gastro doctor. He prescribed Nexion, and if that didn't work, I would need to have an Endoscopy. Naturally, it didn't work so I am set for an Endoscopic exam, but I have to wait 3 weeks to get in.

Now I am experiencing some lightheadedness along with my burning throat. Is this related to NERD. I am concerned about the lightheadedness.

Thank you, Howbee
 John Kenyon, CNA - Sun Sep 14, 2008 3:43 pm

User avatar Hi there -

Lightheadedness isn't usually associated wtih GERD. Does this sensation occur when you stand from a sitting or lying position or is it more likely to occur when you move your head? In other words, does it feel as though you are going to pass out when standing, or does the room seem to spin when you move your head or even your eyes? While neither should have relation to the GERD problem, one is fairly common (lightheadedness on standing) while the other, benign positional vertigo (BPV) can come and go and can at times be quite debilitating, but is not serious and can be treated with over-the-counter medication (Dramamine or generic meclizine). It's important that you establish which sensation you're having, first, however.

Please follow up with us here, and good luck with the endoscopic exam. That should be a big help with determining the best treatment for the GERD problem.
 howbee - Wed Sep 17, 2008 2:26 pm

Thank You for replying.
The lightheadedness is more prevalent when I am experiencing the acid reflux. On a scale of 1-10 it is about 2, sitting or walking. I was wondering if it could be lack of blood to the brain. I also find myself sweating after light exercising on my eliptical trainer, which never used to occur. I am also dozing off for short periods while reading or watching T.V.
 John Kenyon, CNA - Thu Sep 18, 2008 11:07 am

User avatar You're very welcome.

One thought occurs to me now that I have this additional information, and because dizziness or lightheadedness just doesn't come up in a discussion about GERD: have you had your blood glucose and hemoglobin checked? Your dizziness, mild but persistent and apparently unaffected by posture, along with new sweating and drowsiness symptoms, could be related to either hypoglycemia or diabetes, with hypoglycemia being the more likely of the two. The best way to determine if this is the case is to have a 2 or 3 hour glucose tolerance test (GTT). I'm unaware of any direct relationship between this and GERD (which I think you definitely have), but frequently more than one thing is going on at the same time and this can really confuse the picture.

I hope this is helpful. I'd be interested to know if there is any diabetes in your family and if you've had even a routine fasting glucose test lately.
 howbee - Thu Sep 18, 2008 2:59 pm

No family history of diabetes. I have a blood test anually. In June '08, CBC Hemoglobin was 14.1 (13.2-17.1). Metabolic Glucose was 77 (65-99). I have never had a GTT. Could numbness in the toes be related in any way to diabetes? I have had that also, for a longer period of time, but never gave much thought to it.

Thanks, again. This is a wonderful website.
 John Kenyon, CNA - Thu Sep 18, 2008 3:56 pm

User avatar Hi again -

While your metabolic glucose was low normal (assuming it was done while fasting) you need to have a hemoglobin A1C done also. And yes, coldness in the toes could be due to diabetes, which causes this symptoms two ways, one by causing damage to the blood vessels in the lower extremities, and two by damaging the nerves in the feet (numbness, sense of coldness). Of course this could be caused by other things too, such as Ranaud's phenomenon, and if you had that you'd definitely want to know.

While diabetes can cause coldness and numbness in the feet, especially the toes, your glucose levels argue against that. You still could have hypoglycemia, which is best ruled in/out via a GTT.

Wish I could give you something more to go on. It would seem a GTT and hemoglobin A1C would be in order, though. I'm so glad you like the site. Thanks for coming to us with your questions. Best of luck to you and please stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here